Alert archive / Texas / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Brownsville, TX

January 17, 2018Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this wind chill advisory at Jan 17, 2018, 4:56 PM CST for Cameron County, Willacy County, Texas. It took effect at Jan 17, 2018, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 4:56 PM CST (22:56 UTC)
In effect from
Jan 17, 2018, 6:00 PM CST
Expired
Jan 18, 2018, 10:00 AM CST
In force
16 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS44 KBRO 172256
WSWBRO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Brownsville TX
456 PM CST Wed Jan 17 2018

...VERY COLD WIND CHILLS THROUGH THURSDAY MORNING ACROSS THE LOWER
RIO GRANDE VALLEY...

.Cold temperatures combined with moderate north winds will produce
very cold wind chills across the lower Rio Grande Valley this 
evening through overnight tonight. Dangerous and potentially life-
threatening conditions will persist for people and pets through 
mid morning Thursday before temperatures warm slightly during the 
day.

TXZ254>257-181000-
/O.NEW.KBRO.WC.Y.0003.180118T0000Z-180118T1600Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, 
and Laguna Vista
456 PM CST Wed Jan 17 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 to 30 degrees.

* WHERE...Inland Willacy, Inland Cameron, Coastal Willacy and 
  Coastal Cameron County.

* WHEN...6 PM this evening to 10 AM Thursday.

* ADDITIONAL DETAILS...For maximum warmth, dress in layers of 
  clothing. Protect outside pets and livestock by providing 
  adequate shelter and a safe source of heat. 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

CB
2 follow-up statements
414 
WWUS44 KBRO 181011
WSWBRO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Brownsville TX
411 AM CST Thu Jan 18 2018

...VERY COLD WIND CHILLS EXPECTED THIS MORNING ACROSS WILLACY AND
CAMERON COUNTIES...

.Cold temperatures combined with moderate north winds will
produce very cold wind chills across Willacy and Cameron Counties 
this morning. Dangerous and potentially life-threatening 
conditions will persist for people and pets through mid morning 
this morning before temperatures warm up later today.

TXZ254>257-181600-
/O.CON.KBRO.WC.Y.0003.000000T0000Z-180118T1600Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, 
and Laguna Vista
411 AM CST Thu Jan 18 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 30 above zero to 25 
  above zero.

* WHERE...Inland Willacy, Inland Cameron, Coastal Willacy and 
  Coastal Cameron County.

* WHEN...Now to 10 AM this morning.

* ADDITIONAL DETAILS...For maximum warmth, dress in layers of 
  clothing. Protect outside pets and livestock by providing 
  adequate shelter and a safe source of heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
283 
WWUS44 KBRO 181600
WSWBRO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Brownsville TX
1000 AM CST Thu Jan 18 2018

...Winds chills remaining chilly but not as cold...

.Latest observations indicate most locations across the Lower and
Valley have wind chills rising or will rise above 30 degrees
as temperatures continue to rise into the lower 40s. 

TXZ254>257-181700-
/O.EXP.KBRO.WC.Y.0003.000000T0000Z-180118T1600Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, 
and Laguna Vista
1000 AM CST Thu Jan 18 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Winds chills to hover between 30-34 from 10am to Noon and continue
to rise 35-38 degrees this afternoon. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 3:46 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 17, 3:46 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
346 PM CST Wed Jan 17 2018

...Third frigid outbreak of the Winter of 2017/18 continues into
Thursday morning...

.SHORT TERM (Tonight through Thursday Night): A challenging forecast for
tonight into Thursday with a coastal trough strengthening with the
approach of a mid level low pressure trough.

Cold air in place and not going anywhere fast with 1038 sfc high
settling near the Arklatex. Mid level trough over New Mexico moves
SSE tonight transitioning into a mid level low and slowly moving
across Texas Thursday/Friday. Winds at 925-850mb turn SE-S over the
next 12-36 hours increasing moisture up to 700mb. Forecast point
soundings from MFE to BRO become saturated overnight with only the
surface and boundary layer showing some dew point spread. Light
drizzle is expected to develop later tonight with more widespread
rain spreading east to west Thursday and Thursday night. Big
question for tonight and Thursday morning is if temperatures fall
below freezing in areas where the drizzle develops.  A minimal
freeze is possible (due to potential wet bulbing affect) for a few
hours (3am-9am Thu best case) over NW Cameron, portions of Willacy
and Hidalgo Counties during the time drizzle may form which could
result in patches of freezing drizzle. Will keep the area out of
Winter Weather advisory at this time due to low probability of
significant impacts but an SPS will be issued to highlight the
probable impacts. Colder temperatures north and west will warrant a
freeze warning overnight and the cold and some wind hanging on will
warrant a wind chill advisory over the Lower RGV to the coast.

As mentioned rain chances increase Thursday starting off as drizzle
with probably widespread rain in the afternoon and tomorrow night.
All model pop guidance suggest best pops with the best convergence
along the coast with lower chances out west. Rain amounts could
possible approach a quarter inch or more in the Lower Valley with
WPC indicating qpf values nearing one inch Thursday night into
Friday. Thrusday's highs will be highly dependent on
rainfall/drizzle and lowering clouds. As in past events,
temperatures will have a difficult time rising in a low overcast
with drizzle and northwest winds. Expect temperatures to only have a
limited diurnal range especially in the Mid and Lower Valley where
conditions are likely to be worse. Max Temps have been lowered below
guidance with low to mid 40s.

.LONG TERM (Friday through Wednesday): Cold airmasses in mid
January are notoriously stubborn when there is either minimal
forcing or a quick return of southerly (or drying westerly) flow and
such will be the case at the start of the long term period. The good
news for those looking forward to spring-like weather is both types
of flow...low level southerly and mid to upper level westerly
flow...will arrive en masse during the weekend. Another front will
follow to begin next week but not to fear; this one comes dry with a
return back to seasonable temperatures (generally lows in the 40s to
lower 50s and highs in the upper 60s and 70s) Monday through
Tuesday. Some uncertainty remains next Wednesday with differences in
handling of energy moving toward west Texas...and given uncertainty
chose to keep the Day 7 forecast as is for now.

On Friday, short wave that produces light precipitation and perhaps
a bit more moderate precipitation Thursday night swings through east
Texas and Louisiana quickly early Friday.  This will quickly end any
remaining showers/rain across the mid/Upper Valley and ranchlands
pre-dawn but could see pesky precipitation hang on toward noon near
the coast, and longer over the Gulf. With light northwest flow
favored to hang tough behind the departing coastal trough -
especially given stubborn clouds as well as the chilly nearshore
waters - have leaned into the chillier NAM-12 solution with highs
likely to struggle into the low or mid 50s area-wide and perhaps not
reaching 50 between San Ygnacio and Hebbronville.

Drier air spreads across the region Friday night. At the same time,
winds lighten to near calm while warm advection begins in earnest
above the surface. Low ceilings and perhaps dense fog are in play,
but have not included due to uncertainty on how the cloud cover
plays out (as well as whether temperatures sneak up or slowly fall)
but will add to the hazardous weather outlook to cover the threat
from late night into mid morning Saturday.

Transition days can be tricky to forecast and Saturday is just such
a day. Despite increasing southerly flow two areas for cooler
temperatures will need to be watched:  Coastal/beaches, which is
most likely to achieve, due to the low 50s nearshore water
temperatures that, despite sunshine, may hold highs in the low 60s
on the Island and perhaps to Port Isabel. The second area is the
Upper Valley to the Rio Grande Plains. We typically look to the NAM-
12 for hints at cool air "damming" and that situation is not showing
its hand at this point.  Given a cooler start, do have highs lower
than across the RGV - but pushed into the low to mid 70s with
expectation of more sunshine and southeast flow to pick up just
enough by mid afternoon.

Springlike weather arrives quickly Saturday night, with temperatures
staying mild in the 60s in most areas overnight as notable but not
too strong south/southeast flow picks up ahead of approaching full-
atmospheric trough. Sunday looks warm and windy to end any leftover
cabin fever and get outside to enjoy a mix of sunshine and clouds
with temperatures soaring into the lower 80s in most areas. Current
land wind forecast in the "wind machine" area is capped around 20
knots (20 to 25 mph) but there are indications that 25 to 30+ mph
winds from late morning through late afternoon could
occur...something we'll update over the next few days.

The next front arrives Sunday overnight; GFS is a hair faster this
run than ECMWF but decided to leave midnight timing for now until we
get a bit closer.  With the midnight timing, Monday lows will likely
still be relatively mild but closer to seasonable levels across the
Rio Grande Plains ranchlands. Monday looks to be a near perfect day
with plenty of sunshine, low humidity, but still pleasant
temperatures with much lighter winds than on Sunday.  Clouds could
increase Tuesday and Wednesday with veering low level flow to the
east then southeast; temperatures look to settle into seasonal
values (low 70s by day, 40s to low 50s by morning) though Wednesday
could prove slightly lower if clouds and rain develop...not forecast
now.

&&

.MARINE: mall Craft Advisories for the Gulf
waters will be extending through Midnight with residual sea at
around 7 feet. Coastal trough develops near the coastal waters
Thursday strengthening and drifting closer to the coast Thursday
night and Friday. This may allow for stronger easterly winds in the
far offshore waters but should drive a moderate sea into the near
shore waters. Winds may stay below advisory levels however sea may
exceed SCA levels late Thursday into Thursday night. Drizzle and
light rain redevelop tonight and increase in coverage and intensity
overnight.

Friday through Monday - With the chilly near shore waters (50s)
contrasting the still warm offshore waters (lower 70s), expect
contrasts in wind/seas to develop beginning Friday night and
continuing through Sunday. If past is precedent, southerly speeds
could be some 10 to 15 knots less over the 0-20 nm leg compared
with the offshore leg, and nudged differences in this direction
for most of the period from Friday night to Saturday night. NWPS
sea height forecasts felt this a bit with moderate to perhaps even
slight seas nearshore, before enough stronger southerly flow and
propagation of seas from off to nearshore should push levels close
to advisory levels (7 feet) by Sunday; winds may also be
sufficient for advisory over Laguna Madre too.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  35  45  41  52 /  30  40  60  60
BROWNSVILLE          35  42  40  53 /  30  40  60  60
HARLINGEN            32  41  39  52 /  20  40  50  50
MCALLEN              32  42  39  53 /  20  30  40  30
RIO GRANDE CITY      30  41  36  54 /  10  30  30  10
SOUTH PADRE ISLAND   40  49  45  54 /  30  40  60  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning from 10 PM this evening to 9 AM CST Thursday for
     TXZ248>254.

     Wind Chill Advisory until 10 AM CST Thursday for TXZ254>257.

GM...Small Craft Advisory until midnight CST tonight for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59/52
Hazardous weather outlook, Jan 17, 6:45 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
645 AM CST Wed Jan 17 2018

TXZ248>257-172200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland
Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
645 AM CST Wed Jan 17 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Winter Weather Advisory remains in effect for Willacy and Cameron
Counties until 10 am Today.

A Hard Freeze Warning remains in effect for Zapata, Jim Hogg, Brooks
and Kenedy Counties until 9 AM Today.

A Freeze Warning remains in effect for Starr, Hidalgo, Willacy
and Cameron Counties until 9 AM Today.

A Wind Chill Warning remains in effect for Starr, Hidalgo,
Inland Willacy and Inland Cameron Counties until noon Today.

A Wind Chill Advisory remains in effect for Zapata, Jim Hogg,
Brooks, Kenedy, Coastal Willacy and Coastal Cameron Counties until
noon Today.

There is a high risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is likely at the local beaches
through the entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-172200-
Laguna Madre from the Port of
Brownsville to the Arroyo Colorado-Laguna Madre from the Arroyo
Colorado To 5 NM north of Port Mansfield TX-Laguna Madre from 5 nm
north of Port Mansfield to Baffin Bay TX-Coastal waters from Port
Mansfield to the Rio Grande out 20 nm-Coastal waters from Baffin Bay
to Port Mansfield out 20 nm-Waters from Port Mansfield to the Rio
Grande extending from 20 to 60 nm-Waters from Baffin Bay to Port
Mansfield extending from 20 to 60 nm-
645 AM CST Wed Jan 17 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory remains in effect for the Lower Texas Gulf
Waters until 6 PM Today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories are likely to be needed for portions or all
of the Lower Texas coastal waters Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

Speece

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 8:57 PM CSTSmall Craft AdvisoryBRO27 hr
Jan 16, 8:57 PM CSTSmall Craft Advisory for WindsBRO9 hr
Jan 17, 9:15 AM CSTFreeze WarningBROCameron, Hidalgo, Starr, Willacy105 min
Jan 17, 4:25 PM CSTFreeze WarningBROBrooks, Hidalgo, Jim Hogg, Kenedy, Starr, Willacy and 1 more17 hr

Nearby

Wind Chill Advisories in Texas, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.